Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. G~Lithium Question
    avatar
    DizzyJgirl posted:
    Dr. G...I have been on Lithium at 1800mgs/day (900 am and pm) for several years. My levels were usually about 1.0. Recently, my dose went down to half of that (900mg: 450mg am and pm). It was my doing but my dr knows about it and has ok'ed it with monitoring. I am not manic and actually feel about the same as I did on the higher dose but maybe a tiny bit better overall. Still taking 450mg of Wellbutrin.

    I have been on the lower dose for about 2 weeks now. Is it safe to say that how I feel currently will be the new "norm" for me or can I expect things to change further? Thanks!
    Live Life Loud
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear DizzyJgirl,

    Halving a lithium dose might result in fewer side effects, possibly side effects you may not have been aware of, such as slowed thinking, memory problems, or feeling "dull." A blood level of 1.0 is around the upper limit of the usual range during long-term/relapse prevention therapy with lithium (normal being about 0.6-1.0). It would be useful to find out what the new steady-state level is -- if it's at the lower end of this range, or below this range, then you might be more vulnerable to a relapse, and in collaboration with your doctor you might consider a mid-way dose that might minimize any side effects you could have been experiencing. If someone benefitted more from a higher than a lower medication dose (or, for that matter, if they stopped a medicine like lithium altogether), it's not so likely that they would notice any sort of relapse all that instantly -- might be weeks, or months, or even longer, or possibly not at all. Hard to try to predict.

    Dr. G.
     
    avatar
    DizzyJgirl replied to Joseph F Goldberg, MD's response:
    Thank you!
    Live Life Loud


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.